Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 9, 2021Russell County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 9, 2021, 5:51 PM CDT for Russell County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 5:51 PM CDT (22:51 UTC)
Expired
Jul 9, 2021, 6:15 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 72 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

117 
WWUS84 KBMX 092251
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
551 PM CDT Fri Jul 9 2021
 
ALZ047-048-092315-
Lee AL-Russell AL-
551 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE AND NORTHEASTERN
RUSSELL COUNTIES UNTIL 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm near
Griffen Mill, or 11 miles south of Opelika, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Phenix City, Smiths, Smiths Station, Ladonia, Griffen Mill, Monterey
Heights, Ladonia Sports Complex and Phenix Drag Strip.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3241 8498 3239 8497 3239 8498 3238 8499
      3238 8497 3237 8499 3236 8498 3235 8500
      3246 8540 3258 8534 3253 8502 3250 8500
      3246 8500 3244 8497 3242 8496
TIME...MOT...LOC 2251Z 287DEG 27KT 3249 8531 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 9, 3:55 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 9, 3:55 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
355 PM CDT Fri Jul 9 2021

.SHORT TERM...
/Updated at 1058 AM CDT Fri Jul 09 2021/

Through Saturday.

This morning, a broken line of thunderstorms are focused along an
east to west oriented boundary over the Tennessee Valley. These
storms, which are mostly being steered by northwesterly mid-level
flow, are slowly drifting southeastward and losing some forward
momentum due to high pressure over the northeastern Gulf of Mexico.
It will take another few hours before the line reaches our northern
counties where we have Likely PoPs north of I-20 & I-22. Meanwhile,
the Gulf ridge is producing southwesterly low-level flow over the
area, and as convection initiates along the coastal locations
this afternoon, that activity will also drift towards the southern
portions of the forecast area. Therefore, highest PoPs are
focused across our north and south where the split flow will
converge the two areas of enhanced convection throughout the
afternoon. Some isolated activity will continue into the night,
but will follow typical summertime trends and diminish with the
loss of daytime heating.

Mid-level ridging remains planted over the eastern Gulf of Mexico
tomorrow while an upper low develops over the Southeast. Additional
rounds of scattered thunderstorms will develop again during the
afternoon. Kept PoPs around the 40-50% range since confidence in
pinpointing a favorable area for convective initiation is low. Due
to little change in the pattern, daytime temperatures during this
period will range from the 80s/lower 90s and fall into the 70s
overnight.

86

.LONG TERM...
/Updated at 0342 PM CDT Fri Jul 09 2021/

Sunday through Thursday.

Not many changes needed to the extended today. Have increased rain
chances slightly on Tuesday to reflect more coverage during the
afternoon. As the trough over the Mississippi River lifts to the
northeast, troughing moves through the Tennessee Valley during the
day on Tuesday, maintaining elevated rain chances.

14

Previous long-term discussion:
/Updated at 0322 AM CDT Fri Jul 09 2021/

Sunday through Thursday.

Height falls will occur on Sunday as a relatively strong trough
becomes established over the Mississippi Valley. A broad area of
moist and deep-layer southwesterly flow will support enhanced
convection, not only during the heat of the day, but into the
overnight hours as well, particularly across our northwestern
counties. With upper-air features nearly stationary, a similar
setup is expected for Monday. Eventually the upper-level trough
will begin to shear out and eject toward the Northeast CONUS on
Tuesday and Wednesday, leading to some decrease in coverage of
showers and storms through Thursday.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

A line of thunderstorms along a boundary over northern AL will
continue to slowly move southeastward this afternoon. This activity
has the best chance of producing flight criteria impacts at BHM,
ASN, & ANB towards mid-afternoon then diminish after dark beginning
around 01Z. Additional development along the coastal areas will
drift northward and could primarily affect TOI. As the coverage of
rainfall diminishes, ceilings will rise overnight followed by the
development of a lower cloud base around 12Z, but ceilings should
remain above 3kft.

86

&&

.FIRE WEATHER...

Scattered to numerous showers and storms are expected the next
several days mainly in the afternoon and evening. The humid
airmass will result in high relative humidity values each day,
with generally light southwest to southerly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  90  70  90  70 /  30  50  20  60  40
Anniston    71  88  71  89  71 /  30  50  20  50  30
Birmingham  71  91  73  90  72 /  30  50  20  50  40
Tuscaloosa  72  91  73  89  72 /  20  40  20  50  50
Calera      72  88  72  87  72 /  20  40  20  50  40
Auburn      71  88  71  88  71 /  20  40  20  50  20
Montgomery  72  92  73  92  72 /  20  40  10  50  20
Troy        72  90  72  90  72 /  20  40  10  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 9, 2:37 AM CDT, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
237 AM CDT Fri Jul 9 2021

ALZ011>015-017>050-101045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
237 AM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 9, 4:08 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
408 PM CDT Fri Jul 9 2021

ALZ050-092145-
Barbour AL-
408 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBOUR COUNTY UNTIL
445 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Texasville, or 12 miles east of Clio, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Richards Crossroads, Texasville, Millers Ford and Baker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3176 8556 3186 8543 3179 8513 3178 8514
      3177 8513 3176 8513 3177 8515 3175 8518
      3174 8521 3171 8521 3170 8522 3171 8541
      3167 8542
TIME...MOT...LOC 2108Z 294DEG 17KT 3176 8541

40/Sizemore
Special weather statement, Jul 9, 4:25 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
425 PM CDT Fri Jul 9 2021

ALZ037-043-092200-
Tallapoosa AL-Elmore AL-
425 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELMORE AND
TALLAPOOSA COUNTIES UNTIL 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goldville to near Jacksons' Gap to near
Southern Lake Martin. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Alexander City, Dadeville, Camp Hill, Jacksons' Gap, New Site,
Waverly, Goldville, Hillabee Creek, Eastern Lake Martin, Western Lake
Martin, Northern Lake Martin, Southern Lake Martin, Kowaliga Bridge,
Wind Creek State Park, Still Waters Resort, Daviston, Susannah
Crossing, Maxwell Gunter Recreation Area, Blue Creek Marina and
Horseshoe Bend National Military Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3273 8561 3271 8561 3271 8568 3270 8568
      3270 8570 3265 8570 3271 8602 3292 8597
      3311 8596 3311 8559 3273 8559
TIME...MOT...LOC 2125Z 280DEG 27KT 3309 8587 3292 8580 3275 8590

40/Sizemore
Special weather statement, Jul 9, 4:49 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
449 PM CDT Fri Jul 9 2021

ALZ017-092215-
Blount AL-
449 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLOUNT COUNTY UNTIL 515
PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanceville, or near Blountsville, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oneonta, Blountsville, Cleveland, Fairview, Nectar, Rosa, Easley,
Fowler Spring and Chamblees Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3409 8645 3401 8646 3392 8654 3399 8675
      3403 8672 3403 8670 3406 8671 3405 8668
      3408 8670 3409 8669 3408 8669 3409 8666
      3411 8665 3412 8663 3412 8660 3413 8660
TIME...MOT...LOC 2149Z 285DEG 20KT 3406 8668

89^GSatterwhite
Special weather statement, Jul 9, 5:14 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
514 PM CDT Fri Jul 9 2021

ALZ017-018-026-092300-
Etowah AL-St. Clair AL-Blount AL-
514 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SOUTHWESTERN ETOWAH AND
NORTHERN ST. CLAIR COUNTIES UNTIL 600 PM CDT...

At 514 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blount Springs to Fairview to near Walnut
Grove. Movement was southeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Gadsden, Rainbow City, Oneonta, Attalla, Springville, Cleveland,
Dallas, Glencoe, Ashville, Locust Fork, Steele, Altoona, Susan Moore,
Walnut Grove, Trafford, Allgood, Fairview, Hayden, Nectar and Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3410 8615 3393 8590 3391 8590 3392 8593
      3391 8597 3386 8600 3384 8606 3382 8605
      3380 8607 3376 8654 3377 8664 3384 8676
      3384 8688 3382 8695 3385 8696 3391 8691
      3404 8662 3404 8646 3412 8625
TIME...MOT...LOC 2214Z 302DEG 22KT 3394 8685 3396 8657 3403 8623

89^GSatterwhite
Special weather statement, Jul 9, 5:19 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
519 PM CDT Fri Jul 9 2021

ALZ038-047-092300-
Lee AL-Chambers AL-
519 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR LEE AND SOUTHEASTERN CHAMBERS
COUNTIES UNTIL 600 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beans Mill, or near Opelika, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Auburn, Opelika, Smiths, Smiths Station, Beulah, Beans Mill, Auburn
University, River View, Beauregard, Bleecker, Griffen Mill, Ladonia,
Goat Rock Lake, Robert G. Pitts Airport, Monterey Heights, Chewacla
State Park and Mount Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3251 8500 3251 8506 3247 8506 3247 8533
      3246 8534 3248 8544 3250 8544 3250 8549
      3256 8564 3266 8548 3278 8536 3279 8514
      3277 8512 3276 8514 3273 8511 3269 8512
      3266 8509 3265 8511 3263 8508 3258 8507
TIME...MOT...LOC 2219Z 278DEG 33KT 3269 8533

40/Sizemore
Special weather statement, Jul 9, 5:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
551 PM CDT Fri Jul 9 2021

ALZ047-048-092315-
Lee AL-Russell AL-
551 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE AND NORTHEASTERN
RUSSELL COUNTIES UNTIL 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm near
Griffen Mill, or 11 miles south of Opelika, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Phenix City, Smiths, Smiths Station, Ladonia, Griffen Mill, Monterey
Heights, Ladonia Sports Complex and Phenix Drag Strip.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3241 8498 3239 8497 3239 8498 3238 8499
      3238 8497 3237 8499 3236 8498 3235 8500
      3246 8540 3258 8534 3253 8502 3250 8500
      3246 8500 3244 8497 3242 8496
TIME...MOT...LOC 2251Z 287DEG 27KT 3249 8531

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:43 PM CDTSpecial Weather StatementBMXSumter47 min
Jul 8, 8:23 PM CDTSpecial Weather StatementBMXMarengo22 min
Jul 9, 12:21 PM CDTSpecial Weather StatementBMXDeKalb24 min
Jul 9, 12:47 PM CDTSpecial Weather StatementBMXDeKalb43 min
Jul 9, 12:50 PM CDTSpecial Weather StatementBMXTuscaloosa40 min
Jul 9, 1:57 PM CDTSpecial Weather StatementBMXBibb33 min
Jul 9, 2:42 PM CDTSpecial Weather StatementBMXShelby33 min
Jul 9, 3:08 PM CDTSpecial Weather StatementBMXCoosa37 min
Jul 9, 4:08 PM CDTSpecial Weather StatementBMXBarbour37 min
Jul 9, 4:25 PM CDTSpecial Weather StatementBMXTallapoosa35 min
Jul 9, 4:49 PM CDTSpecial Weather StatementBMXBlount26 min
Jul 9, 5:14 PM CDTSpecial Weather StatementBMXBlount46 min
Jul 9, 5:19 PM CDTSpecial Weather StatementBMXLee41 min
Jul 9, 5:56 PM CDTSpecial Weather StatementBMXSt. Clair49 min
Jul 9, 6:17 PM CDTSpecial Weather StatementBMXRussell28 min
Jul 9, 6:20 PM CDTSpecial Weather StatementBMXWinston25 min
Jul 9, 6:35 PM CDTSpecial Weather StatementBMXCoosa, Shelby, Tuscaloosa40 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.